Indiana, 2007

Hail and Damaging Wind in Indiana, May 15, 2007

May 15, 2007 · NWS ILN · 2 events in 2 counties and zones

Severe thunderstorms developed during the evening ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed during the evening ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 6:40 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 15, 6:40 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT TUE MAY 15 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT AND WEDNESDAY
MORNING. SHOWERS AND THUNDERSTORMS WILL OCCUR AS THE FRONT
PASSES. A SECONDARY UPPER LEVEL DISTURBANCE WILL PASS OVER THE
REGION WED NIGHT...SPARKING SOME MORE SCATTERED SHOWER ACTIVITY AS
COLD AIR POOLS INTO THE REGION FROM THE NORTHWEST.

FRANKS

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
UPDATED THIS EVENING TO MAINLY INCLUDE SCATTERED STORMS WORKING
INTO SW CWA AHEAD OF MAIN LINE OF CONVECTION. A GOOD BIT OF STORMS
ARE NOTED TO BE SW OF THE ISOLD SHOWERS AND STORMS WORKING INTO
NRN KY AND SE IN...BUT THESE WILL PRIME THE ATMOSPHERE AS THE TWO
FEATURES MERGE OVER SERN IN THIS EVENING. AFTER THIS TIME
FRAME...SCT ACTIVTY WILL BECOME MORE WIDESPREAD.

FRANKS

&&

.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A COLD FRONT WITH WIDESPREAD THUNDERSTORMS WILL MOVE THROUGH THE
OHVLY TONIGHT. HAVE 100 PERCENT COVERAGE EVERYWHERE AND TRIED TO
ADD STRONG TIMING WORDING AS IT WILL NOT REACH SERN CWA UNTIL VERY
LATE TONIGHT BUT REACH NW CWA LATER THIS EVENING. GUSTY WINDS AND
HEAVY DOWNPOURS WILL BE THE RULE AS THEY WORK THROUGH THE
REGION...BUT MOST WILL BE GARDEN VARIETY HEAVY RAINERS. DOWNWARD
MOTION ON THE BACK SIDE OF THE FRONT WILL KILL ANY STORMS FROM NW-
SE OVERNIGHT TONIGHT AND VERY EARLY TOMORROW. STRONG CAA WILL
BRING BACK IN THE CLOUD COVER AFTER A BRIEF PERIOD OF
CLEARING...AND TEMPS WILL BE HARD PRESSED TO MAKE MUCH OF A
RECOVERY.

A SECONDARY TROF OF LOW PRESSURE WILL PROBABLY SEE A SFC
CIRCULATION DEVELOP AHEAD OF THE APEX OF H5 L/W TROF MOVING
THROUGH THE REGION. THIS...ALONG WITH CAA AND A MOIST BOUNDARY
LAYER WILL PRIME THE REGION FOR SCATTERED SHOWER ACTIVTY...MAINLY
AFTER MIDNIGHT AND MOVING FROM NW-SE.

TEMPS WERE CLOSE TO GUIDANCE.

FRANKS

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
RATHER BENIGN WEATHER PATTERN FOR THE LONG TERM. A WEAK CLOSED
OFF UPPER LOW WILL DROP SOUTH ACROSS THE AREA ON THURSDAY.
MOISTURE AND WEAK LOW LEVEL INSTABILITY ASSOCIATED WITH THE UPPER
COLD CORE SEEM SUFFICIENT ENOUGH TO RAISE POPS TO LOW CHANCE. IF
CLOUDS ARE MORE WIDESPREAD THAN FORECAST...TEMPS COULD BE
LOWER...BUT FOR NOW WENT SLIGHTLY ABOVE MAV NUMBERS. MIDLEVEL
RIDGE WILL BUILD INTO MUCH OF THE EASTERN US FOR THE LATTER HALF
OF THE EXTENDED. ENSEMBLE SPREAD IS LOW DURING THIS PERIOD...SO
STUCK PRETTY CLOSE TO MEN GUIDANCE FOR TEMPS. GFS AND ECMWF BRING
A WEAK FRONT INTO OUR AREA ON SUNDAY NIGHT. MOISTURE WILL BE
LIMITED...SO DID NOT INCLUDE ANY POPS WITH THIS SYSTEM.

HAWBLITZEL

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
COLD FRONT CURRENTLY STRETCHING FROM SOUTHERN ILLINOIS THROUGH
NORTHWEST INDIANA AND INTO SOUTHERN LOWER MICHIGAN. BEST
THUNDERSTORM ACTIVITY ACROSS NORTHERN INDIANA APPEARS TO BE
WEAKENING AS AN OUTFLOW BOUNDARY HAS BEGUN TO PUSH OUT AHEAD OF
THE PCPN. MEANWHILE...STORMS BECOMING BETTER ORGANIZED ACROSS
SOUTHWEST INDIANA IN AREA OF BETTER LOW LEVEL CONVERGENCE. FRONT
IS FORECAST TO PUSH SOUTHEAST ACROSS OUR AREA OVERNIGHT...BRINGING
ASSOCIATED BAND OF BETTER LOW LEVEL CONVERGENCE. HOWEVER...INSTABILITY
IS FORECAST TO DROP OFF OVERNIGHT SO THINK WE WILL SEE A GENERAL
WEAKENING TREND AS THE STORMS MOVE INTO OUR AREA. GIVEN THEIR
FAIRLY SLOW EASTWARD PUSH...HAVE HELD OFF ON PCPN IN THE TAFS
UNTIL AFTER MIDNIGHT AND WILL ONLY ALLOW FOR A FEW HOURS OF TEMPO
THUNDER AND THEN JUST SOME POST FRONTAL LIGHT RAIN SHOWERS FOR A
COUPLE OF HOURS ON BACK SIDE OF FRONT. FORECAST SOUNDINGS ARE
INDICATING SOME LINGERING LOW LEVEL MOISTURE BEHIND THE FRONT SO
WILL KEEP SOME MVFR CIGS THROUGH WEDNESDAY MORNING BEFORE LIFTING
THEM UP TO VFR IN THE AFTERNOON.

MVFR CIGS POSSIBLE WED AFTN. MVFR CIGS AND VSBYS
POSSIBLE THURSDAY. NO OTHER SIG WX EXPECTED REMAINDER OF THE
PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 15, 4:22 AM EST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT TUE MAY 15 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
522 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WHICH DEVELOP TONIGHT MAY BE STRONG TO SEVERE AS A
COLD FRONT MOVES THROUGH THE REGION. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The Indianapolis radar (KIND), 114 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
May 15, 9:06 PM EST to 9:10 PM EST
Where
Ripley County, 2 mi NE of Versailles
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.090, -85.224

Two trees were knocked down in Versailles State Park.

Hail, Dearborn

When
May 15, 9:20 PM EST to 9:24 PM EST
Where
Dearborn County, Lawrenceburg
Measured
0.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.100, -84.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25694, 25695.